Flood, Kossuth
- When
- April 2, 1:00 AM CST to April 5, 4:15 AM CST
- Where
- Kossuth County, Algona
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $10,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.070, -94.230
Soil conditions were nearly saturated across northern Iowa from the snow melt of the previous month. An elevated convection event took place with thunderstorms producing hail and heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Soil conditions were nearly saturated across northern Iowa from the snow melt of the previous month. An elevated convection event took place with thunderstorms producing hail and heavy rainfall. Much of the rain that fell ran off, resulting in some minor flooding along the upper reaches of rivers in northern Iowa. Flooding was relatively minor and restricted to agricultural land.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 1, 1:45 PM CST, 11 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 245 PM CDT SUN APR 1 2007 .SHORT TERM /TONIGHT/... FILLING UPPER LEVEL LOW OVR NRN WI WILL CONTINUE TO MOVE NORTHEAST TONIGHT AND TAKE ATTENDANT SWIRL OF LOWER CLOUDS THAT HAVE PLAGUED IOWA TODAY OFF TO THE NORTHEAST AS WELL. ALL OF THE AREA SHOULD BE OR BECOME CLEAR THIS EVENING. WINDS WILL DIE QUICKLY WITH SUNSET AND TEMPS SHOULD DROP FAIRLY SHARPLY EARLY ON. BAROCLINIC ZONE WILL HANG UP JUST TO OUR SOUTH AND 850-700MB THETA-E ADVECTION WILL COMMENCE LATER THIS EVENING...BRINGING A BATCH OF MID LEVEL CLOUDS TO MUCH OF THE AREA OVERNIGHT. .LONG TERM /TUESDAY THROUGH SUNDAY/... FOR THE REMAINDER OF THE FORECAST PACKAGE...WILL SEE SIGNIFICANT CHANGES FROM PREVIOUS TWO TO THREE WEEK PATTERN OF WARM AND WET WEATHER. LARGE SCALE CHANGE TO WEST NORTHWEST FLOW AND MUCH COOLER WEATHER BEGINNING MONDAY NIGHT/TUESDAY AS NEXT UPSTREAM WAVE DEPARTS THE AREA AND FLOW BUCKLES ALOFT. IMMEDIATE CONCERNS ARE THE EXTENT OF THE WARM UP FOR MONDAY AND THE CHANCES FOR SHOWERS/STORMS BEFORE COLD AIR SETTLES IN. MODELS HAVE MINOR DIFFERENCES TODAY IN PLACEMENT OF WARM FRONTAL BOUNDARY INTO CENTRAL IOWA ON MONDAY AFTERNOON. LOOKS LIKE ANY CLEARING OVN WILL BE SHORT LIVED AS MID LEVEL THETAE ADVECTION BEGINS TO OVERTAKE WEAK RIDGE HEADING OVER THE STATE THIS EVENING. WITH LEE SIDE TROUGH QUICKLY TAKING OVER THE PLAINS ON MONDAY MORNING...FRONTOGENESIS ALSO TO DEVELOP QUICKLY. RESPONSE INITIALLY MUTED DUE TO LACK OF MOISTURE BUT INCREASING FRONT ALONG WITH AXIS OF WEAKENING MID LEVEL INSTABILITY SHOULD BE ENUF TO FORCE A FEW SHOWERS ALONG AND NORTH OF THE BOUNDARY DURING THE DAY. AS MOISTURE INCREASES LATE AFTERNOON/EVE EXPECT AN INCREASING THREAT FOR ELEVATED CONVECTION ACROSS CENTRAL AND ESPECIALLY NORTHERN IA. HAVE INCREASED POPS NORTH BY AFTERNOON ...AND RAISED FOR EVE/OVERNIGHT PERIODS AS WELL. MLCAPE INCREASES TO 200-600 J/KG ACROSS NORTH WITH 600-1600 J/KG CENTRAL TO SOUTHEAST BY 06Z. BULK SHEAR SUFFICIENT FOR SUPERCELL DEVELOPMENT WITH ELEVATED CONVECTION BEING THE MAIN MODE WITH THIS EVENT. LOW LVL HELICITY WILL NOT BE REALIZED...BUT UNIDIRECTIONAL SHEAR AND FAT CAPE AREA WITHIN PREFERRED -10C TO -30C HAIL PRODUCTION ZONE SUGGESTS SOME STORMS MAY BE GOOD HAIL PRODUCERS. CONVECTION NORTH COULD BE ONGOING BY MID TO LATE AFTERNOON THOUGH CAPE NOT AS IMPRESSIVE NORTH OF US 20. CONVECTION REALLY GETS GOING DURING THE EVE HOURS ALONG WELL PRONOUNCED DEFORMATION AXIS/THETAE AXIS OVER CENTRAL/EAST SECTIONS OF FORECAST AREA. BY EARLY TUES...BEST LIFT AND DYNAMICS HEADS EAST OF REGION SO HAVE DIMINISHED THUNDER CHANCES ON TUESDAY. COLD AIR NW MAY BE IN QUICKLY ENUF FOR A FEW RAIN AND SNOW SHOWERS WRAPPING AROUND LOW. NEXT ITEM OF CONCERN WILL BE THE WIND ON TUESDAY. MODELS SHOW WELL DEFINED PRESSURE RISES IN THE WAKE OF THE LOW. GRADIENT ACROSS THE STATE SUGGESTS SUSTAINED 25 KT WINDS WITH STEEPENING LAPSE RATES DURING THE AFTERNOON HOURS SUGGEST WELL MIXED LAYER TO AT LEAST H850 MB AND PEAK WINDS NEAR 45 MPH NORTH THIRD. WILL PASS ALONG TO NEXT SHIFT. BEYOND TUESDAY...LITTLE PRECIPITATION EXPECTED AS WNW FLOW OVERTAKES CONUS. H500 COLD CORE ANCHOR LOW TO SETTLE INTO EASTERN GREAT LAKES WITH ADDITIONAL SHORT WAVE ENERGY CARVING COLD H850 TEMPS THROUGH THE UPCOMING WEEKEND. GEM AND EURO PLAY OUT SCENARIO MUCH MORE SLOWLY FOR NOW AND HAVE LEANED IN THAT DIRECTION FOR SUBSEQUENT HIGHS AND LOWS FOR THE PERIOD AND HAVE UNDERCUT GUIDANCE MOST PERIODS. SUSTAINED H850 TEMPS OF -10C TO -14C WILL YIELD FAIRLY COLD HIGHS FOR EVEN APRIL...AND AM EXPECTING SOME 30S UNDER CLOUD COVERED AREAS WITH 40S ELSEWHERE. WITH LITTLE CHANGE IN PATTERN THROUGH NEXT WEEKEND WILL MAINTAIN COOL HIGHS ON SUNDAY. EURO/GEM CONTINUE TO SHOW ADDITIONAL COLD FRONTS/TROUGHS SWINGING THROUGH TO CARVE THE H500 MB TROUGH FARTHER WEST. AT THIS POINT ...WOULD NOT BE SURPRISED TO SEE LOWER 40S AGAIN NEXT SUNDAY CENTRAL AND MID TO UPPER 30S NORTH WITH CLOUDS AND SNOW SHOWERS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 514 PM CDT SUN APR 1 2007 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-021100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 514 PM CDT SUN APR 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON THROUGH TUESDAY MORNING. SOME STORMS MAY BE SEVERE FROM LATE MONDAY AFTERNOON THROUGH MONDAY NIGHT. LARGE HAIL IS THE MAIN THREAT ...AND THE MOST FAVORED AREA FOR SEVERE WEATHER IS NORTH OF HIGHWAY 34. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE MONDAY AFTERNOON AND MONDAY NIGHT.
The national radar mosaic for the moment the first event began.
4 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21795, 21794, 21796, 21797.